Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 290, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 12, 2004, 5:15 AM CDT for Martin County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2004, 5:15 AM CDT (10:15 UTC)
- Expired
- Aug 12, 2004, 6:00 AM CDT
- In force
- 45 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Martin County, TX
The radar
The Midland/Odessa radar (KMAF), 48 km from the middle of the area, began a volume at 10:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 10.3 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 291 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 1944 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 121015 SVRMAF TXC317-121100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 514 AM CDT THU AUG 12 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARTIN COUNTY IN WEST TEXAS * UNTIL 600 AM CDT * AT 512 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 9 MILES NORTHWEST OF TARZAN...OR 26 MILES EAST OF ANDREWS...MOVING EAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... TARZAN... BUFORD... BROWN... TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3248 10216 3215 10218 3214 10172 3248 10174 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 4:11 AM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, Aug 12, 4:11 AM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 411 AM CDT THU AUG 12 2004 .SHORT TERM... SMALL AREA OF SHOWERS AND THUNDERSTORMS CONTINUES TO MOVE SOUTH/ SOUTHEAST THROUGH THE DAVIS MOUNTAINS EARLY THIS MORNING. WILL INCLUDE SLIGHT CHANCE TO LOW ORDER CHANCE OF RAIN OVER THESE AREAS AS THIS PRECIPITATION SHOULD CONTINUE INTO THE MORNING ALONG A NARROW AXIS OF INSTABILITY. WILL INCLUDE ONLY A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON OVER THE WESTERN CWA AS BEST LOW LEVEL FOCUS/INSTABILITY WILL BE IN THESE AREAS...BUT NOT MUCH MID LEVEL SUPPORT OR DECENT LAPSE RATES TO AID CONVECTIVE DEVELOPMENT. SHORTWAVE TROUGHS TRAVERSING SOUTHEAST WITHIN NORTHWEST FLOW ALOFT WILL PROVIDE THE IMPETUS FOR SHOWERS AND THUNDERSTORMS ADVECTING ACROSS MUCH OF THE CWA TONIGHT. SHORT RANGE MODELS HAVE HONED IN ON THE TIMING...SPEED...AND STRENGTH OF A SHORTWAVE TROUGH MOVING INTO NEW MEXICO THIS AFTERNOON. EXPECT THUNDERSTORMS TO DEVELOP THESE AREAS THIS AFTERNOON ON HEATED HIGHER TERRAIN...WITH CONVECTION MOST LIKELY MORPHING INTO AN MCS. THE MCS SHOULD TRANSLATE SOUTH/ SOUTHEAST ALONG THETAE AXIS...ALONG AND EAST OF THE FRONTAL BOUNDARY. HAVE LEFT LIKELY POPS IN THE FORECAST TONIGHT...BUT SHIFTED AREAL COVERAGE SLIGHTLY EASTWARD. ISOLATED STRONG WIND GUSTS AND/OR HAIL COULD STILL ACCOMPANY SOME OF THESE STORMS AS THEY MOVE INTO THE CWA AROUND MIDNIGHT OR AFTER. ALSO COULD SEE LOCALIZED FLOODING FROM THIS COMPLEX AS A 35 TO 40 KT H85 JET INCREASES THIS EVENING OVER THE AREA...AND PROVIDES AMPLE MOISTURE INTO MCS. RAISED TEMPERATURES SLIGHTLY TODAY AS LEE TROUGHING AND H85 THERMAL RIDGE PUSH EASTWARD SOMEWHAT. CLOUD COVER DOESN/T LOOK TO BE OVERWHELMING...SO THIS APPEARS TO BE THE ROUTE TO TAKE. .LONG TERM... CONFIDENCE IN THE DEVELOPMENT OF AN MCS TONIGHT HIGH ENOUGH TO RAISE POPS FRIDAY ACROSS THE EASTERN ZONES AS COMPLEX WILL CONTINUE TO THE SOUTH/SOUTHEAST INTO WEST CENTRAL TEXAS FRIDAY MORNING. ALSO INCLUDED LOWER POPS FURTHER WEST AS AN OUTFLOW BOUNDARY FROM THIS COMPLEX...OR THE FRONTAL BOUNDARY ITSELF...WILL PROVIDE A LOW LEVEL FOCUS FOR TSRA DEVELOPMENT. ATMOSPHERE ONLY SLIGHTLY UNSTABLE OVER THE WESTERN CWA...HENCE THE LOW ORDER POPS. WOULD HAVE LOWERED POPS FRIDAY NIGHT...BUT TIME DID NOT PERMIT. DAY SHIFT MAY WANT TO LOOK INTO LOWERING THESE AS THE ATMOSPHERE WILL PROBABLY BE PRETTY WORKED OVER FROM AFOREMENTIONED CONVECTIVE COMPLEX. THE CHANCE OF RAIN DOES NOT LOOK TREMENDOUSLY GOOD SATURDAY OR SUNDAY...SO LEFT POPS ALREADY IN GRIDS GOING. THEN AGAIN... NORTHWEST FLOW ALOFT RENOWNED FOR SURPRISE SHORTWAVE TROUGHS APPEARING...ESPECIALLY THE FURTHER YOU DEPART FROM INITIALIZATION. IT DOES APPEAR WE/LL HAVE QUITE A BIT OF CLOUD COVER BOTH SATURDAY AND SUNDAY...SO BELOW NORMAL TEMPERATURES WILL REMAIN IN THE FORECAST. MADE FEW...TO NO...CHANGES AFTER SUNDAY AS UPPER RIDGE TRIES TO BUILD OVER THE AREA WHICH PORTENDS WARMER TEMPERATURES AND LESS PRECIPITATION. GFS IS ADVERTISING A WEAK UPPER TROUGH UNDERCUTTING THE RIDGE...BUT WILL WAIT A RUN OR TWO MORE BEFORE MAKING ANY WHOLESALE CHANGES TO THE GRIDS. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 86 65 81 63 / 0 70 60 30 CARLSBAD NM 92 66 83 64 / 20 30 20 30 DRYDEN TX 87 71 83 66 / 30 10 50 30 FORT STOCKTON TX 87 68 87 64 / 30 30 50 30 GUADALUPE PASS TX 85 62 79 61 / 20 10 10 30 HOBBS NM 89 62 83 63 / 10 70 40 30 MARFA TX 85 60 81 58 / 30 10 30 30 MIDLAND INTL AIRPORT TX 86 67 82 63 / 0 60 60 30 ODESSA TX 87 67 82 63 / 10 60 50 30 WINK TX 96 68 85 66 / 20 50 50 30 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 21/67
Hazardous weather outlook, Aug 12, 4:52 AM CDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 452 AM CDT THU AUG 12 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-122100- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 452 AM CDT (352 AM MDT) THU AUG 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TODAY WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE...MAINLY ALONG AND WEST OF THE PECOS RIVER TODAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. HOWEVER...THERE IS A GOOD CHANCE OF THUNDERSTORMS TONIGHT...MAINLY TO THE EAST OF THE PECOS RIVER. SOME OF THESE STORMS COULD BECOME STRONG ENOUGH TO PRODUCE LARGE HAIL OR DAMAGING WINDS AS THEY MOVE SOUTH INTO THE SOUTHEAST NEW MEXICO PLAINS AND PERMIAN BASIN LATE TONIGHT. IN ADDITION...LOCALIZED FLOODING WILL BE POSSIBLE AS MOISTURE LEVELS IN THE ATMOSPHERE REMAIN HIGH AND SOME LOCATIONS MAY EXPERIENCE MODERATE TO HEAVY RAINFALL OVER A PERIOD OF TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY LOCALIZED FLOODING WILL REMAIN A CONCERN ON FRIDAY AS A COMPLEX OF THUNDERSTORMS IS EXPECTED TO LINGER OVER PORTIONS OF THE WESTERN LOW ROLLING PLAINS...PERMIAN BASIN...AND LOWER TRANS PECOS. THE PROBABILITY OF HAZARDOUS WEATHER THEREAFTER IS EXPECTED TO BE LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 6:17 AM CDT | Severe Thunderstorm Warning | MAF | Ector, Midland | 58 min |
| Aug 12, 7:00 AM CDT | Severe Thunderstorm Warning | MAF | Upton | 60 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.